Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Des Moines, IA

June 5, 20205 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 3:17 AM CDT for 5 counties in Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 3:17 AM CDT (08:17 UTC)
Expired
Jun 5, 2020, 4:00 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Calhoun County, IA, Carroll County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:38 AM CDTTSTM WND DMG5 S Churdan, IASOCIAL MEDIA PICTURES SHOWING PRETTY EXTENSIVE TREE DAMAGE ON A PROPERTY S OF CHURDAN. INCLUDES WHAT APPEARS TO BE SPLIT TREE AND NUMEROUS OTHER LARGE, HEALTHY, TREE BRANCHES BROKEN. TIME ESTIMATED FROM RADAR. THIS IS A DELAYED REPORT.
Jun 5, 4:00 AM CDTTSTM WND DMGJefferson, IAREPORT OF TREES AND POWER LINES DOWN IN JEFFERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KDMX 050817
SVRDMX
IAC015-025-027-073-187-050900-
/O.NEW.KDMX.SV.W.0057.200605T0817Z-200605T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
317 AM CDT Fri Jun 5 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Greene County in west central Iowa...
  Southwestern Webster County in central Iowa...
  Southeastern Calhoun County in west central Iowa...
  Northwestern Boone County in central Iowa...
  Northeastern Carroll County in west central Iowa...

* Until 400 AM CDT.

* At 317 AM CDT, a severe thunderstorm was located 9 miles east of
  Lake City, or 11 miles south of Rockwell City, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jefferson, Lake City, Glidden, Gowrie, Grand Junction, Scranton,
  Churdan, Farnhamville, Lohrville, Paton, Boxholm, Lidderdale,
  Lanesboro, Ralston, Dana, Rinard, Beaver, Hobbs County Park and
  Jefferson Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 9484 4236 9443 4209 9396 4186 9458
      4186 9462
TIME...MOT...LOC 0817Z 321DEG 24KT 4224 9455 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
777 
WWUS53 KDMX 050848
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
348 AM CDT Fri Jun 5 2020

IAC015-025-027-073-187-050900-
/O.CON.KDMX.SV.W.0057.000000T0000Z-200605T0900Z/
Greene IA-Webster IA-Calhoun IA-Boone IA-Carroll IA-
348 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR GREENE...SOUTHWESTERN WEBSTER...SOUTHEASTERN CALHOUN...
NORTHWESTERN BOONE AND NORTHEASTERN CARROLL COUNTIES...

At 347 AM CDT, a severe thunderstorm was located near Jefferson,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jefferson, Glidden, Gowrie, Grand Junction, Scranton, Churdan,
Farnhamville, Paton, Boxholm, Lidderdale, Ralston, Dana, Beaver,
Jefferson Municipal Airport and Hobbs County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4213 9479 4231 9434 4209 9396 4186 9458
      4186 9462
TIME...MOT...LOC 0847Z 321DEG 24KT 4208 9438 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
585 
WWUS53 KDMX 050901
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
401 AM CDT Fri Jun 5 2020

IAC015-025-027-073-187-050909-
/O.EXP.KDMX.SV.W.0057.000000T0000Z-200605T0900Z/
Greene IA-Webster IA-Calhoun IA-Boone IA-Carroll IA-
401 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...SOUTHWESTERN
WEBSTER...SOUTHEASTERN CALHOUN...NORTHWESTERN BOONE AND NORTHEASTERN
CARROLL COUNTIES WILL EXPIRE AT 400 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Greene and western Boone County. 

LAT...LON 4213 9479 4231 9434 4209 9396 4186 9458
      4186 9462
TIME...MOT...LOC 0859Z 321DEG 24KT 4202 9432 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:44 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 10:44 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1044 PM CDT Thu Jun 4 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 251 PM CDT Thu Jun 4 2020

Summary...

The name of the game today/tonight will be scattered non-severe
storms this afternoon/evening, followed by a line or broken line of
storms streaming in from the northwest overnight. After that, warm
to hot and humid remains through the weekend and to start next week
before cooling back towards normal by the middle of the week.
Potential remains too for parts/remnants of Tropical Storm Cristobal
influencing Iowa Tuesday.

Today through Friday Morning...

A couple of concerns exist through this time frame, including
scattered storms continuing across portions of northern Iowa and the
potential for a line of stronger storms overnight moving in form the
Dakotas.

Currently, satellite nicely depicts the cumulus field that began to
blossom around/after 16z this morning. A few scattered storms began
around 17z and continue currently, primarily along Highway 20 where
there is also a weak surface/low level convergence boundary and
concurrent with the approach/passage of a weak shortwave aloft. With
the underwhelming wind profiles, storms have primarily been
relegated to short lives of moderate to heavy rainfall and small
hail potential. An isolated stronger updraft capable of marginally
severe hail will be possible, but should continue to follow the
up/down nature with inability to organize.

Later tonight, storms beginning to fire up in W South Dakota and SW
North Dakota will grow upscale and take a likely SE/ESE turn, riding
along the MUCAPE gradient. Some uncertainty remains in the exact
geographic extent, ranging from a long linear structure to a broken
line of sorts. Model trends today have typically trended toward the
latter, likely due to the relatively dry air situated just NW of the
air in the low-mid levels. That said, with better moisture situated
within central Iowa and forecast to remain, if not slowly increase,
overnight there is concern for growth as it enters the forecast
area. Should that come to fruition, the main concerns will revolve
around strong/damaging winds and hail (especially any storms able to
organize within increasing shear profiles). A non-zero tornado
threat will remain based on shear vector orientation (though a small-
ish margin with 0-3km around 30-40 kts), and will be for QLCS
development as opposed to any supercells (which would be more
elevated in nature). Have tended to lean towards the HRRR suite
throughout the day given its relatively well handling of the current
situation. With some lingering uncertainty in spatial extent and
evolution, the SPC Slight Risk across much of the area is more than
reasonable.

Friday Afternoon through Thursday...

Warm and at times humid conditions will remain through the weekend
and to start the week. A reprieve from the humidity will be seen
Friday and Saturday as drier air settles in. The warmth though will
predominantly continue, especially Sunday and Monday as upper
level/thermal ridging slides east. Monday continues to look like
another day in the low 90s with 850mb temps in the low 20s deg C.
The ridging will quickly be ushered away as the western trough
begins to kick out Tuesday. As it does so, the next good opportunity
for widespread rainfall will accompany it Tuesday, including the
continued opportunity for at least some remnants of Tropical Storm
Cristobal (mainly moisture) as well. The rest of the week then looks
to return to near-normal conditions in mid 70s to low 80s and
comfortable dew points.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1044 PM CDT Thu Jun 4 2020

Scattered thunderstorms have managed to sustain themselves along and
north of the highway 20 corridor, impacting KFOD, and KALO mainly.
Storms in this area will continue and any that pass over TAF sites
will be capable of large hail and strong/damaging wind.  Overnight,
more widespread thundstorms will push across the state with a
widespread threat for large hail and damaging wind.  VFR conditions
are mainly expected but in storms, MVFR cigs/vsbys will be possible,
along with strong wind.  Storms pass east in the morning with VFR
conditions for the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 AM CDT Fri Jun 5 2020

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-060800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a slight
chance for non-severe storms far southwest late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for non-severe thunderstorms far north
Saturday night and Sunday morning. Additional thunderstorm chances
are forecast Monday night through Wednesday. It is too early to
determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

IAZ050-061-062-073>075-083>086-094>097-060800-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a marginal
risk for a few severe storms again this afternoon and evening far
southeast. Isolated large hail and damaging wind would be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances are forecast Monday night through
Wednesday. It is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

FAB

In the hours before

Special weather statement, Jun 4, 10:01 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT Thu Jun 4 2020

IAZ037-048-049-050345-
Story IA-Hardin IA-Marshall IA-
1001 PM CDT Thu Jun 4 2020

...Strong storms may produce winds over 40 mph and small hail...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Roland, or 16 miles north of Nevada, moving east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hubbard, Zearing, Radcliffe, McCallsburg, Garden City and Drake
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4213 9318 4213 9335 4227 9347 4233 9346
      4235 9319
TIME...MOT...LOC 0300Z 268DEG 15KT 4225 9340

Kotenberg
Local storm report, Jun 4, 10:52 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     3 NNE PIONEER           42.69N 94.37W
06/04/2020                   HUMBOLDT           IA   PUBLIC

            ROOF BLOWN OFF CATTLE SHED. REPORT VIA
            SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jun 5, 12:22 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/05/2020  M60 MPH          EMMET              IA   ASOS

            KEST ESTHERVILLE ASOS.

&&
Local storm report, Jun 5, 12:26 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/05/2020  M64 MPH          EMMET              IA   ASOS

            KEST ESTHERVILLE ASOS.

&&
Local storm report, Jun 5, 2:49 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             HUMBOLDT                42.73N 94.22W
06/05/2020  E1.50 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            SMALL LIMBS ALSO DOWN.

&&
Local storm report, Jun 5, 3:04 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             DAKOTA CITY             42.72N 94.20W
06/05/2020  E1.25 INCH       HUMBOLDT           IA   BROADCAST MEDIA

            REPORT FROM WHO-TV WEATHER.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama30 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story48 min
Jun 5, 4:35 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren40 min
Jun 5, 4:45 AM CDTSevere Thunderstorm WarningDMXClarke, Dallas, Jasper, Madison, Marion, Polk and 1 more45 min
Jun 5, 5:07 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Marion, Polk and 1 more38 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.